Because of their importance in reducing the risk of cardiovascular disease, statins are one of the most widely prescribed medications in the world. One well-known side effect of taking statins is muscle weakness and pain. [Statins inhibit formation of cholesterol – a key component of cellular membranes.]
Researchers are now finding that structural muscle damage may be present in patients who have statin-associated muscle complaints. A new study by researchers from the University of Bern, Switzerland, and the Tufts-New England Medical Center in Boston looked at muscle biopsies from 83 patients, 20 of whom had never taken statins.
They found significant muscle injury in patients who had taken statins, including several who had discontinued medication a minimum of three weeks before the biopsy. Of the 44 patients clinically diagnosed with muscle pain (myopathy) 25 exhibited muscle injury.
"Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury," Dr. Annette Draeger from the University of Bern and coauthors are quoted as saying.
The researchers note there is a need to evaluate alternative treatment strategies for patients with significant muscle symptoms.
Their study – “Association between statin-associated myopathy and skeletal muscle damage,” was published July 7 in the Canadian Medical Association Journal. To read the full text of this article free, click here.
Source: Canadian Medical Association Journal news release, July 2009.